Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Do ACE inhibitor and beta blocker cause acid reflux?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1115 Questions
Question
Dear Ask The Doctor: I have been on benazepril hydrochlorothiazide (20mg/12.5mg) for about 3 years and Bystolic 5 mg for a year and a half (both for hypertension). In August 2013 I began having symptoms thought to be an allergic reaction to one of these medications. The symptoms are a feeling of a lump in my throat, tightness in my throat, difficulty swallowing, feeling that my upper lip is swollen, difficulty in feeling like I'm getting a full breath, constant nasal and inner ear congestion, light headed (occasionally), ringing in my ears. I spent a week off of each medication under my doctor's instructions but to no avail. I saw an ENT who diagnosed silent reflux after seeing irritation in my throat and larynx, and I began taking a PPI that didn't seem to help. I saw an allergist who found allergies to tree pollens, cat dander, dust and dust mites, but he did not think that was causing my symptoms other than possibly the nasal and ear issues. I began taking Zyrtec that didn't really ease the symptoms. A gastroenterologist gave me an endoscopy and found that everything is structurally fine with my upper GI tract but I could be having reflux from stress. Since all of these symptoms are associated with both acid reflux and adverse reactions to medications such as the ACE inhibitor and beta blocker I am taking, could it be possible that I wasn't off of either of the medications long enough to accurately identify one of them as the culprit - wouldn't the symptoms get worse if it were one of these medications that I continue to take?
Posted Tue, 4 Mar 2014 in Digestion and Bowels
 
 
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer: Angio-Edema. Switch over to other antihypertensive Detailed Answer: Hello, I have gone through your query and understand your concern. Rather i would advice you to switch over to other Anti hypertensive drugs like Calcium Channel Blockers and Diuretics or AT 1 receptor blockers. These symptoms are due to the Angio-Edema. Medicines like ACE Inhibitors( Benazapril) are potential medicine to cause Angio-edema. This is a non allergic cause of Angioedema by drugs. If you continue to take the drugs, then it will cause a very severe and life threatening conditions. Thus best to stop the drug and switch over to other medication like CCBs or Diuretics. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Do ACE inhibitor and beta blocker cause acid reflux? 5 minutes later
Thank you, Dr. XXXXXXX Would I continue the Bystolic with the CCB? I am already taking 12.5 mg diuretic as part of the benazepril. Also, after having been on the ACE inhibitor for two years before the symptoms developed, can angio-edema develop after taking for that long a period.
 
 
Answered by Dr. Manjeth Kumar G 9 hours later
Brief Answer: Yes. Can occur after long term use. Detailed Answer: Hello, Thanks for your reply. Yes. In ACE Inhibitors, Angioedema can occur after long term use of the drug. But the cause is still not known and is under research. Because some patients develop shortly after starting the treatment and some develop later. Thus better withdraw the ACE inhibitor containing drug and take Diuretics drug separately. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Do ACE inhibitor and beta blocker cause acid reflux? 31 minutes later
Thank you.
 
 
Answered by Dr. Manjeth Kumar G 1 minute later
Brief Answer: Welcome. Detailed Answer: Welcome Mr XXXXXXX Please let me know if you have any further queries in future. Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Do ACE inhibitor and beta blocker cause acid reflux? 1 minute later
Dr. XXXXXXX How long does it typically take the angio-edema symptoms to go away after withdrawing the ACE inhibitor?
 
 
Answered by Dr. Manjeth Kumar G 41 minutes later
Brief Answer: Stop the drug. Decrease of symptoms may take time. Detailed Answer: Hello, It is difficult to predict when these symptoms goes down. Because it usually varies from individual to individual. First step is to discontinue the ACE inhibitor completely and inform your treating doctor about this. It will subside once the inflammatory mediators are broken down that are produced due to adverse actions. It may vary from weeks to months. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor